I have undergone 2 4 month courses of Accutane. The first starting in Aug of 2006, and the 2nd in Aug of 2007. My question has less to do with acne and more to do with a skin disorder that only surfaced after using the tane. Shortly after my 1st course of tane I developed a case of scalp folliculitis. It dissapeared completely during my 2nd course of tane. To my surprise the scalp folliculitis has returned even after the 2nd course of tane. It is mild, and mostly constrained to the temporal area. It stays within the boundaries of the scalp hair. The bumps are red and itchy. At times they form a small white comedone. Having scoured the internet for folliculitis, I have found information on the condition quite confusing. I went to my dermatologist who described its formation as a process similar to acne. He prescribed me topical clendimycin. My question is; is this a chronic condition, and will I be reliant on Antibiotics forever? Does it have some relation to hormonal imbalance? Or is it a hyper inflamitory response to a certain bacteria? Does it have a risk of worsening? I am perplexed at how these acne forms could develop when I was told the hair wicks the sebum out of the follicle preventing acne. This led me to conclude it must be my bodies reaction to a certain bacterium. Staph seems to be the culprit. Having researched I found that Isotretinoin increases the Staph bacteria populations on the body significantly during and for some time after; while at the same time diminishing P acne populations. Could it be surmissed that this atmosphere is the cause? Do the P acne bacterium levels have a regulatory affect on the levels of staph in the skin? I have read about a few other cases where accutane users developed scalp folliculitis after treatment. Do you see a correlation? Is the topical antibiotic enough? Does staph have to enter through broken skin to cause an infection, or can its prescence on top of the skin be enough?
In 25 years of prescribing Accutane, I have never seen scalp folliculitis develop. On the other hand, I have seen plenty of peope with scalp folliculitis who have never taken Accutane. In short, I regard the two conditions as separate and unrelated. Acne itself does not affect the scalp. In my experience, many cases of scalp folliculitis are stress-related. Unless a culture actually shows staph germs, I would be skeptical that these bacteria are playing any role here. If a topical antibiotic doesn't help, perhaps a topical steroid might. Ask your dermatologist. Also, be sure never to scratch any of the spots, since that perpetuates the problem.
Thank you doctor for your timely response. I suppose I am on the paranoid side! And yes, stress seems to worsen the condition. I will try the topical antibiotic and if it doesn't work I will seek alternate therapy from my dermatologist. Accutane paranoia is abound!!
I have folliculitis of the scalp. My derm told me it was more or less acne on the scalp. I have tried several things but found the new drug -the time released doxy to be helpful .unfortunately my insurance company does not cover it so i am taking doxy 50- mg bid. It has reduced the number of outbreaks.My scalp swells , burns and stings prior to an outbreak. Then the sores develop. Then the hair falls out. I have not observed stress to have ANYTHING to do with my problem.
staph might be causing your problems.I have read there is an increase in staff related skin problems. My son has a staph related issue on his legs ( they are hairy) .It is usually after he goes into a hot tub etc. The boil escalates rapidly , so much so that within 48 hours he has to go to ER and take serious antibiotics.
I also tried head and shoulders to keep the scalp follicles clean . the zinc in it helps. If that does not work try selsun blue. I have also tried capex shampoo ( a steroid shampoo) and a shampoo with ketoknozole it.
One last thing- it could be related to rosacea.
This has been my experiences a fellow suffer of this miserable problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.